Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 158, NWS Memphis, TN

July 15, 2000Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2000, 7:29 PM CDT for Monroe County, Mississippi. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 7:29 PM CDT (00:29 UTC)
Expired
Jul 15, 2000, 7:50 PM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MS

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:50 PM CDTThunderstorm WindAberdeen, MSA few mobile homes were damaged or destroyed. Several trees were blown down.
Jul 15, 7:50 PM CDTThunderstorm WindWhites, MSSeveral trees were blown down and caused minor damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 160030
SVRMEM
MSC095-160050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
729 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN MISSISSIPPI

* UNTIL 750 PM CDT

* AT 727 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
  PRAIRIE...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE ACROSS SOUTHWEST MONROE          
  COUNTY THROUGH 750 PM.

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. 

LAT...LON 3385 8850 3379 8870 3352 8860 3358 8837

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:57 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 15, 1:57 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT SAT JUL 15 2000

THUNDERSTORMS OVER SOUTH-CENTRAL MO THIS MORNING DIMINISHED AS
THEY MOVED INTO NORTHEAST AR AND THE MO BOOTHEEL. AT MID-AFTERNOON...
ONLY A FEW VERY SMALL SHOWERS NOTED BY KNQA 88D IN OUR CWFA.
HOWEVER...MID AND HIGH LEVEL CLOUDS ARE SPREADING ACROSS OUR AREA
IN NORTHWEST FLOW ALOFT.

ANOTHER THUNDERSTORM COMPLEX IS OBSERVED ON SATELLITE OVER NORTHERN
MO MOVING SOUTH-SOUTHEAST. IR IMAGERY INDICATES IT IS WEAKENING.
THUS THINK MAIN EFFECT ACROSS THE MIDSOUTH WILL BE ADDITIONAL MID
AND HIGH CLOUDS. WILL WORD TONIGHTS FORECAST AS PARTLY CLOUDY TO
TAKE THESE CLOUDS INTO ACCOUNT. WILL MONITOR RADAR TRENDS TO
DETERMINE IF SMALL POPS NEEDED THIS EVENING FOR NORTHERN COUNTIES TO
TAKE INTO ACCOUNT THE MO CONVECTION.

NORTHWEST FLOW ALOFT WILL CONTINUE SUNDAY. DONT SEE ANY FOCUSING
FOR THUNDERSTORMS. SHOULD BE ANOTHER HOT DAY AS WARMER 850 MB AIR
CONTINUES TO ADVECT INTO OUR AREA.

ON MONDAY...HIGH PRESSURE ALOFT BUILDS BACK EASTWARD OVER THE
MIDSOUTH WITH VENGEANCE. H5 HEIGHTS FORECAST TO CLIMB TO 5940 M WITH
850 MB TEMPERATURES FORECAST AROUND 24 DEGREES C. MAXIMUM
TEMPERATURES SHOULD HAVE NO PROBLEM APPROACHING 100 DEGREES THIS DAY.

WILL HAVE DRY AND CONTINUED HOT FOR THE EXTENDED...ALTHOUGH THE
MRF DOES INDICATE SOME WEAKENING OF THE RIDGE BY THE END OF NEXT
WEEK WITH A FRONT MOVING INTO THE AREA.

.8MEM...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:21 PM CDTSevere Thunderstorm WarningMEGLee29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.